question-icon

What causes swollen feet and leg?

default
Posted on Thu, 17 Jul 2014
Question: My father is 65 years old. He had problem of swollen feet and leg for last one and half month. I visited local MD. He asked for some tests. He observed low albumin (2.60) and prescribed accordingly. Among other reports, CREATININE - 0.68, URIC ACID - 8.10, TOTAL BILIRUBIN - 0.79, TOTAL PROTEIN - 5.80. But my father show no sign of improvement in spite of these medications. I upload report and prescriptions. He is non-diabetic. He usually urinate a lot (10-11 times) in a day. His blood profile is normal except hypochromia (RBC count 3,27,0000) . He had history of epilepsy and chest infection, both of which are stable and under treatment.

I request your suggestion for sheding light on possible cause of swollen feet and leg, any further diagnosis and medications.
doctor
Answered by Dr. Prakash H Muddegowda (54 minutes later)
Brief Answer:
More information necessary

Detailed Answer:
Hi,
I am Dr. Prakash HM and I would like to answer your questions.

Pedal edema if bilateral is usually a dependent edema and commonly of cardiac cause. If there is no history of hypertension or any ischemia of heart disease then cardiac causes can be ruled out. However, ECG or echo cardiography if done would be helpful.

Renal parameters are slightly raised. To evaluate further, an urine protein and microscopy is necessary.
Facial puffiness is indicated in case this is related. Is it present?
Any prominent veins in legs?

Can you answer these above questions regarding hypertension, urine examination and prominent veins? .
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Prakash H Muddegowda (34 hours later)
Dear Dr.,

Hypertension - He had cerebral stroke in 2011. Then he started Deplatt and continuing. His recent MRI (1.5 Tesla) is normal. He has history of hypertension. His medication history is following :
Losar 25 x 1 for last one year.
Stamlo (Amplidine) 5 x 2 was started and Losatran was stopped 3-4 months back. For last two weeks Stamlo 5 was given when necessary because of low/normal pressure. His BP is checked regularly and according to the suggestion of the local doctor, it may be given if the BP is high. His BP today 116/76. What is your suggestion ?

Urine examination report is normal. No protein is found. It is ok except PUS cells 0-1/HPF and EPITHELIAL cells 1-2/HPF.

ECG is normal.

Facial puffiness is not significant. A light shadow of veins in legs are visible.

Keeping legs at elevated position reduce swolloness temporarily and a depression mark in muscle is visible when pushed by a finger.
doctor
Answered by Dr. Prakash H Muddegowda (7 hours later)
Brief Answer:
Edema appears drug induced (Amlodipine)

Detailed Answer:
Hi,
Welcome back. More history of treatment and medication is helpful.
Hypertension under control is good.
I only have one question, why was drug changed for treatment of Hypertension from losar ot stamlo?
Stamlo or Amlodipine is known to cause peripheral limb edema which you have described very well. It is a calcium channel blocker.
Treatment usually advised for Amlodipine induced edema is limb elevation in sleeping position above heart level and intake of amlodipine during night times.
However third generation calcium channel blockers, have reduced risk of peripheral edema. You can discuss with your doctor regarding change of drug from amlodipine to newer generation or ACE inhibitors.
If after change, and even after three months, it does not get reduced, then we can think of those light shadow veins in legs, which I don't think is varicose veins (Small snakes like prominence)
If you have any other queries, happy to help again. If you think, you do not require further clarifications, you can close the discussion and rate the answer.
Thanks for asking
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swollen feet and leg?

Brief Answer: More information necessary Detailed Answer: Hi, I am Dr. Prakash HM and I would like to answer your questions. Pedal edema if bilateral is usually a dependent edema and commonly of cardiac cause. If there is no history of hypertension or any ischemia of heart disease then cardiac causes can be ruled out. However, ECG or echo cardiography if done would be helpful. Renal parameters are slightly raised. To evaluate further, an urine protein and microscopy is necessary. Facial puffiness is indicated in case this is related. Is it present? Any prominent veins in legs? Can you answer these above questions regarding hypertension, urine examination and prominent veins? . Dr. Prakash HM